Nutrition and Labeling - Supplements causing nausea... what to do??




southernbelle102
11-02-2010, 05:02 PM
I have been taking 3 different supplements for about a month... a multi vitamin, a fish oil caplet and a biotin caplet. On Saturday, after I took them, I became really nauseous in my car but didn't actually throw up. It passed and I felt okay after that. Today, I took them while I was eating my breakfast and then like 30 min later I got that same sick feeling. However, this time I threw up everything in my stomach. I feel okay now and don't think I am sick. I think it must be the supplements. I wanted to know if any of you have experienced the same thing while taking supplements. Also, how do you think I should handle this? I really don't want to stop taking them. I was thinking maybe I should eat breakfast then take one of them in the morning, one in the afternoon and one at night(with food). Maybe taking those all at one time is just to much on my stomach?? Let me know your thoughts, please.


sweetnlow28
11-02-2010, 05:11 PM
I get very nauseous from my multi-vitamin, b complex and iron pill. I have actually stopped taking them even though I need them, because I get so sick. I tried taking them with food and it helps a bit but it is still bad. I also tried taking them right before bed, thinking that I could sleep off the effects but it didn't help either. My pharmacist said it was the iron in the vitamin that is harsh on the stomach, and to take them with food. You could try a chewable vitamin, it didn't work for me but maybe it will for you.
Hopefully someone will have some suggestions.

odonnela
11-02-2010, 05:20 PM
I take a handful of stuff in the morning (multi, iron, calcium, B12, D, Calcitriol, Prozac, Wellbutrin, Klonopin) and I toss them down after my morning coffee - I feel a little green on occasion and figured it was taking the stuff on an essentially empty stomach but I didn't realize it was probabloy the iron. I don't think your really supposed to take iron and calcium together anyway so maybe I will bring the bottle of iron into the office and pop it when I get here. Thanks for the info!!


Joy2MeNu
11-02-2010, 05:22 PM
There are many that have this kind of problem with multivitamins.

You would likely be better to take a "whole-food" vitamin and make sure you take it with food. (I take Mercola's whole food multivitamin).

I use to take One-a-Day and it made me nauseated every time!

cornellchick
11-02-2010, 05:27 PM
Have you checked your labels? It could be that you aren't taking your vitamins/supplements with food, or the right kind of food. E.g., some are fat-soluble and can only be processed by your body if you take them with some sort of fat.

I take the generic equivalent of One-a-Day. If I take it before eating anything I get the urge to vomit within about ten minutes of taking it. If I take it after breakfast I have no problems at all.

If you aren't sure, talk to your doctor or pharmacist; there may be something you're missing.

beerab
11-02-2010, 05:33 PM
I would separate them out, take the multivitamin with breakfast and then the other two with lunch and see how that goes. I'm not very fond of medication and it irritates me a lot so I have to space things out as well.

stacylambert
11-02-2010, 07:15 PM
Multivitamins do it to me too, even without iron. I started taking adult gummy vitamins instead of the pill kind and they don't seem to bother me. You could try something like that or maybe taking half the pill at a time.

Also, try taking the fish oil separate too. When I tried to take it it made me burp and feel gross for hooours. I couldn't stand the taste so I take flax oil now with no issues.

TooManyDimples
11-02-2010, 08:21 PM
I take mine separate. My husband read somewhere that taking fish oil with other vitamins can keep you from absorbing the other vitamins. I take my fish oil with breakfast.

I can't do multi-vitamins, any kind I've ever tried has made me sick. I take a prenatal vitamin instead. Which I guess the main difference is that prenatals don't have iron? I think, which would make sense with what has already been said about iron. I take calcium in the evening with my prenatal and that's been fine on my stomach.

Suzanne 3FC
11-02-2010, 10:54 PM
A lot of our members have said they experience nausea from the iron in multivitamins. If you google iron supplements, nausea is listed as a common side effect. I'd suggest choosing multivitamins that don't contain iron. As long as your annual blood test shows you have normal iron and your doctor doesn't recommend a supplement, you should do fine without it.

Wildflower
11-03-2010, 12:06 PM
I have them same problem with any vitamin that is in a tablet form. It usually takes a few days of taking it before I start feeling really sick. I am fine with my gel cap DHA supplement, it's mainly the tablet vitamins. I tried prenatal and had the same issue.

As the above poster mentioned, I also take a gummy vitamin now and have no problems with it. I've also tried chewable versions of tablets and have no problems with those, or the supplments you can drink (EnerG, Airborne, etc).

Try a chewable version! I think it's just hard for your stomach to break down the giant tablets.

beerab
11-03-2010, 12:37 PM
Those gummi vitamins don't have calcium in them so be careful- because if you take vitamin D without calcium you won't absorb it well.

Wildflower
11-03-2010, 01:24 PM
Thanks for the reminder...I take those chewable calcium caramels for calcium.

Aclai4067
11-03-2010, 11:19 PM
Try a different brand. One-A-Days gave me nausea, but GNC multi-Vs don't give me any problems.